MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS
Model Number MA50BM
Medical Device Problem Codes Off-Label Use (1494); Malposition of Device (2616)
Health Effect - Clinical Codes Intraocular Pressure Increased (1937); Visual Impairment (2138); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 09/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.There have been no other complaints reported in the lot number.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A pharmacist reported that following an intraocular lens (iol) implant procedure in the (b)(6) years old child, the patient experienced several opacities of the capsular bag and the implant that required 3 repeat surgeries.The eye never recovered well at the visual level despite a well conducted amblyo-therapy.A slit lamp examination found a subluxated iol.In front of the opacification of the of the iol, with a decrease of the vision and an intra-ocular pressure at 21.The iol was explanted and did not implanted with the new iol considering the poor visual prognosis.Additional information has been requested.
 
Additional Manufacturer Narrative
The lens surface appears to have been altered.Information was provided that the facility disinfected the iol (intraocular lens) with an unknown device detergent-disinfectant and bleach.This appears to have damaged the lens surface.Due to the exposure to an unknown chemical and harsh bleach an evaluation for the reported opacification cannot be conducted.The lens was returned in pieces inside a plastic container.Solution was dried on the lens.One haptic was broken in the distal area (returned) and the distal tip area (not returned).The optic was cut into two pieces.The cut optic pieces have multiple cracks near the cut areas.Both cut optic pieces have deep scratches and scuff marks in the shape of an instrument used to grasp the lens.The lens damage observed is typical of insertion and removal.The root cause for the reported events could not be determined.The lens was retuned cut into pieces.The lens surface appears to have been altered.Information was provided that the facility disinfected the iol with an unknown device detergent-disinfectant and bleach.This appears to have damaged the lens surface.Due to the exposure to an unknown chemical and harsh bleach an evaluation for the reported opacification cannot be conducted.Power and resolution evaluation was attempted using the larger lens portion.Exact focal length/resolution measurements could not be obtained due to the extensive optic damage.However, the lens is within the 28.5 diopter range.Additional information was provided that the lens was explanted from a 4-year old child.The ifu (instructions for use) states; company uv-absorbing acrylic foldable multipiece posterior chamber lenses are optical implants for the replacement of the human crystalline lens in the visual correction of aphakia in adult patients following cataract surgery.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF MULTIPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key12829565
Report Number1119421-2021-02171
Device Sequence Number1441606
Product Code HQL
UDI-Device Identifier00380650698704
UDI-Public00380650698704
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 01/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Model NumberMA50BM
Device Catalogue NumberMA50BM.285
Device Lot Number12393391
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/26/2021
Supplement Date Received by Manufacturer12/22/2021
Initial Report FDA Received Date11/17/2021
Supplement Report FDA Received Date01/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/10/2015
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age4 YR
Patient SexFemale